Q. I have had diabetes since I was 4½; I am now 16. I struggled a bit in the past as I'm needle-phobic, so having 10–15 injections a day was a bit of a problem! Thankfully, at the age of 9 I went on to a insulin pump.
My levels have got improved since then, but over the last couple of months I have not been spotting the signs of when I am high or low. I've only been catching it just in time before I have a fit. Because I'm not sure when I'm low or high, I'm re-testing more often.
I'm getting sick and tired of testing all the time, and my fingers are getting sore. I am going off to college soon, and my family doesn't want me to go too far away from home as they're worried. Do you have any suggestions for me ???
A. We do sympathise – losing your hypo awareness can be scary – and in certain circumstances quite dangerous (such as driving, for example).
We can also understand (especially as you have needle-phobia) that constantly pricking your fingers to test is not ideal for you. You have done an amazing job of coping with difficulties in the past and getting to where you are now – so your flexibility and experience can really help you here.
Many people who have been treating their diabetes with insulin for some time experience a change in their hypoglycaemia awareness – this can mean that either their symptoms are less intense than they used to be, or that their symptoms have changed – or sometimes both. Unfortunately, impaired hypo awareness can lead to a greater frequency of severe hypos.
We do hear from people who have problems such as having blackouts or seizures from severe hypos after losing their awareness and this can also increase the reduction in hypo symptoms – this must all sound a bit gloomy, but don't worry, there is a solution!
Getting your awareness back
Most people will find that they get their hypo awareness back after a period of time of running their glucose levels a bit higher, or going for a higher target range than they usually do – for instance, this may mean not letting your blood glucose go below 4mmol/l for a period of several weeks.
We realise this can be a case of 'easier said than done', and can be really tricky if your blood glucose is erratic. We would recommend that you make an appointment with your consultant or diabetes specialist nurse, who can talk you through this and advise you on the best way for you.
There are tools available that may be able to help, too. Continuous glucose monitors (CGM) are available to use with certain insulin pumps (though you don't need an insulin pump to use one). Studies have found that using a CGM can help people with Type 1 diabetes achieve improved blood glucose levels and fewer hypos.
CGMs are useful to provide greater insight into glucose levels throughout the day, supply trend information, and determine benefits of medication changes, and may help identify and prevent unwanted periods of hypo- and hyperglycaemia – the device also allows you to set alarms where it will alert you if your glucose levels go above or fall below a certain level.
Often CGMs are lent out to patients for a short period (a few days to a week) to monitor erratic blood glucose levels, and this is often enough to show irregularities and help manage your levels.
If your diabetes clinic provides you with a CGM for a few days and this hasn't been enough to identify why you are having frequent hypos, then it may be worth applying for funding for one of the pumps with CGM included. Unfortunately, unlike insulin pumps, CGM has not been appraised and recommended by NICE, so you may find it difficult to get funding from the NHS. You can read more information about this on the INPUT website.
I hope this helps – and good luck at college!
Do you have a question that needs answering?